Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 177, NWS Louisville, KY

August 9, 2000Jefferson County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Aug 9, 2000, 9:34 AM EST for Jefferson County, Indiana. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 9:34 AM EST (14:34 UTC)
Expired
Aug 9, 2000, 9:50 AM EST
In force
16 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Jefferson County, IN

What was reported inside it

TimeReportWhereRemark
Aug 9, 9:35 AM ESTHail 0.75Madison, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 091435
SVRSDF
INC077-091450-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
934 AM EST WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JEFFERSON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 950 AM EST

* AT 934 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CHINA...OR ABOUT 42 MILES SOUTHWEST OF
  HARRISON...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANVILLE AROUND 940 AM EST
  BROOKSBURG AROUND 945 AM EST

DIME SIZE HAIL WAS REPORTED NEAR MADISON AT 935 AM EST.

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

VLD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:10 AM EST, 6 hours 24 minutes earlier.

Area forecast discussion, Aug 9, 3:10 AM EST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 AM EDT WED AUG 9 2000

MAIN FORECAST PROBLEMS THIS MORNING ARE THUNDERSTORMS OVER FORECAST
AREA TODAY...TONIGHT AND THURSDAY AS COLD FRONT DROPS SOUTH TOWARD
AND ACROSS FORECAST AREA. CLOUDS HAVE DECREASED ACROSS FA AND DAY
SHOULD START OUT WITH PLENTY OF SUNSHINE. BUT AIR REMAINS UNSTABLE
AND WITH SUNSHINE AND

BEST CHANCE FOR THUNDERSTORMS OVER THE NORTHERN SECTIONS TODAY WILL
LIKELY COME FROM MCS DEVELOPING OVER EASTERN IOWA AT 07Z.

MODELS ARE SIMILAR WITH OVERALL PATTERN BUT DIFFER IN HANDLING SMALL
FEATURES. 00Z ETA/MESOETA SEEMS TO HAVE GOOD HANDLE ON MCS OVER IOWA
WITH AREA OF UPPER LEVEL DIVERGENCE AND 700MB UPWARD MOTION MOVING
SOUTHEAST TOWARD NORTH CENTRAL AND NORTHEAST KY. HOWEVER 06Z ETA
LOSES THE DIVERGENCE AND UPWARD MOTION BEFORE IT GETS TO KY.

SYSTEM CONTINUES TO EXPAND AND EVEN THROUGH IT IS MOVING INTO NARROW
BAND OF DRIER AIR AS INDICATED ON WATER VAPOR IMAGERY...IT WILL
REACH VERY MOIST AIR OVER CENTRAL ILLINOIS AND CENTRAL INDIANA.
THICKNESSES THEN SHOULD CARRY SYSTEM INTO NORTH CENTRAL AND
NORTHEAST KY DURING THE MORNING HOURS BEFORE IT DISSIPATE QUICKLY.

NEITHER NGM NOR AVN POP GUIDANCE PICKS THIS UP AND WILL GO OVER
GUIDANCE. NGM ALSO TOO LOW FOR TONIGHT AS COLD FRONT DROPS SOUTH
ACROSS OHIO RIVER. WILL KEEP POPS CLOSE TO ONGOING FORECAST. AIR
REMAINS UNSTABLE FOR A FEW HOURS BEHIND FRONT AND WILL KEEP MENTION
OF SHOWERS ACROSS NORTH BUT WILL LIMIT IT TO JUST MORNING SHOWERS.
ACROSS SOUTHERN KY SECTIONS WILL LEAVE IN FOR ALL DAY.

TEMPS FOR TODAY WILL DEPEND ON HOW MUCH SUNSHINE WE GET. SOUTHERN KY
SHOULD HAVE A GOOD BIT OF SUNSHINE AND WILL GO WITH HIGHEST TEMPS
THERE. IF THUNDERSTORMS DISSIPATE DURING THE AFTERNOON AS EXPECTED
NORTHERN SECTIONS WILL WARM SIGNIFICANTLY BUT NOT AS MUCH AS SOUTH
AND WILL CUT TEMPS TO AROUND 90. GUIDANCE LOOKS REASONABLE FOR
TONIGHT AND THURSDAY .

WITH GROUND SATURATED...HEAVY RAIN COULD RESULT FLOODING PROBLEMS
OVER PARTS OF SOUTH CENTRAL INDIANA BUT WILL WAIT UNTIL MCS GETS
CLOSER TO SEE IF AND WHERE IT WILL IMPACT FORECAST AREA BEFORE
CONSIDERING ?FLASH FLOOD WATCH.

.SDF...
SCHOLZ

In the hours before

Special weather statement, Aug 9, 4:47 AM EST, 4 hours 47 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
547 AM EDT WED AUG 9 2000

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL INDIANA AND MOST OF
CENTRAL KENTUCKY THIS AFTERNOON AND TONIGHT.  THERE IS A MODERATE
RISK OF SEVERE THUNDERSTORMS TO THE NORTHEAST OF LOUISVILLE.

VERY WARM...MUGGY AND UNSTABLE AIR REMAINS IN PLACE ACROSS THE OHIO
VALLEY.  THE COMBINATION OF A COLD FRONT DROPPING SOUTH INTO CENTRAL
INDIANA AND UPPER LEVEL IMPULSES WILL HELP TRIGGER MORE
THUNDERSTORMS. SOME OF THE STORMS OVER SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY COULD BECOME SEVERE WITH DAMAGING WINDS AND HAIL.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NATIONAL WEATHER
SERVICE RADIO FOR ADDITIONAL INFORMATION.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFT3ERNOON.

SCHOLZ
Local storm report, Aug 9, 8:09 AM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
909 AM EDT WED AUG 09 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    NICHOLASVILLE             KY   WIND DAMAGE
08/08/00   JESSAMINE                      TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0445 PM    DUNNVILLE                 KY   WIND DAMAGE
08/08/00   CASEY                          TREES DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.